• I would like to know how are some patients dealing with hormone therapy, how is it effecting them mentally?

    Asked by eedoyle on Friday, August 24, 2012

    I would like to know how are some patients dealing with hormone therapy, how is it effecting them mentally?

    Hi, I'm on Zytiga for prostate cancer. I'm into my third month of using it. As for now it seems to be doing what it suppose to do. Lower my PSA, my last reading was 56 PSA which is good compared to what it was 3 months ago, it was over 500 PSA. But going into my 2nd month I notice that my feet and legs swell up and it's becoming annoying and starting to hurt. My doctor gave me Furosemide 20mg, to help with the swelling. But its not working. Is there anything else that I can do to keep the swelling down, such losing weight, my current weight is 220lbs, I think that when I was a lil lighter this wasn't a problem. And also what other problems will I have over the long term with the swelling in my feet and legs? Could it become life threatening?

    1 Answer from the Community

    • nancyjac's Avatar

      I am on anastrazole, an aromatase inhibitor that depletes estrogen and also on herceptin infusions due to HER2+. Neither of them have affected me mentally. I do still have chemo brain that cause some short time memory problems and general "spacing out" from time to time, but that was from my chemo regimen earlier this year.

      I've also had both peripheral edema (swelling) and neuropathy (numbness), but again these were from chemo, not the drugs I am on now. My edema has only been off and on and short term use of Furosemide has controlled it. If that isn't working for you, I would suggest you talk to your doctor about switching to a different diuretic. I doubt that losing weight will make a difference (other than the fluid weight your are carrying with the edema), but exercise might. Check with your doctor about that as well. Also try to eliminate as much salt as possible from your diet. Canned and packaged foods are notorious for being loaded with salt.

      The biggest long term risk with peripheral edema is that is tends to be a symptom of congestive heart failure which can be fatal.

      about 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more prostate cancer questions.  Also, don't forget to check out our Prostate Cancer page.